Navigating the Blood Pressure Medication Recalls
Over the past five months, consumers have seen countless recalls of popular blood pressure medications. The recalls started in July centering around generic medications containing the contaminated ingredient valsartan. Since then, six valsartan products have been recalled along with two other common medications used to treat hypertension. While patients are being notified of the recall, many are still left with questions concerning their health and safety, so here are the basics.
Why the Recalls?
The initial recall was made by the U.S. Food and Drug Administration (FDA) after a contaminant was discovered in some medications containing the active pharmaceutical ingredient (API) valsartan. To be clear, valsartan is a safe ingredient used in different medications to treat high blood pressure and other cardiovascular complications. However, the valsartan in the affected medications was contaminated by two probable human carcinogenic impurities. The first impurity discovered is called N-nitrosodimethylamine or NDMA. “Formerly used in the production of rocket fuel, antioxidants and softeners for copolymers,” according to a report from the U.S. Environmental Protection Agency (EPA), NDMA is now only used for research purposes. The same EPA report also explains the NDMA is considered a probable human carcinogen based on studies in which exposure to the chemical led to tumor growth in animal test subjects.
In September, the FDA discovered the second contaminate in some of the previously recalled medications. Known as N-nitrosodiethylamine (NDEA), NDEA is another likely carcinogen based on studies using animal test subjects. At this point, the full extent of how exposure to NDMA or NDEA will affect a person’s health is unknown, but clearly, the potential risks were great enough to issue a widespread recall.
The first recall was the catalyst for further investigations by the FDA as well as the governing health bodies of many other countries affected by the contamination. Investigations of the affected API led to the Chinese drug manufacturer, Zhejiang Huahai Pharmaceutical. The FDA has currently placed an import alert on all medications or ingredients from manufacturer’s Chuannan factory. Several other foreign drug manufacturers have been added to this list in recent months including most recently, Mylan India.
These investigations into foreign drug manufacturers also led to two other drug recalls earlier this month. Blood pressure medications containing ibesartan and losartan were recalled when traces of NDEA were found in certain lots.
Estimates from the American Heart Association place the number of Americans living with high blood pressure at over 100 million people. Because of this, these recalls have had a significant impact on a large number of the adult population. It’s critical that the patients taking these recalled medications understand how to respond safely to the recall.
First off, it’s important to note that not all medications containing one of the three affected APIs were recalled. For example, the most recent losartan recall only affected one lot of the medication. Brand-name valsartan medications like Diovan and Entresto were also unaffected. Determining whether or not your medication was involved in the recent recalls is extremely important. Using your prescription information printed on the pill bottle, find the company name, drug name, lot number, and National Drug Code (NDC) or call your local pharmacist to help you locate this information. Then compare it to the lists published on the FDA’s website detailing the recalled medications to confirm whether or not your medication was affected.
Once you have determined that your medication was part of the recall, talk to your doctor immediately about your replacement medication options. Knowing your medical history, your doctor will be able to find an alternative blood pressure medication that best suits your health needs. Do not stop taking the recalled medication until you have the replacement in hand. Hypertension is a serious health condition, and going unmedicated for even a short period of time could put you at risk for further health complications. As with any new medication, once taking the replacement drug, be sure to monitor your body for any adverse side effects and report them to your doctor and the FDA’s MedWatch Voluntary Report Form.
If you suffered harm while taking a recalled medication, you may also consider seeking legal guidance. Currently, one class action lawsuit has been filed following the valsartan recall. With the newer recalls and updates to the valsartan recall, more cases are expected to be filed in the coming months.